Journal Information
Vol. 112. Issue 6.
Pages 551 (June 2021)
Vol. 112. Issue 6.
Pages 551 (June 2021)
Images in Dermatology
DOI: 10.1016/j.adengl.2021.03.009
Open Access
Acral Necrosis Due to Treatment With Noradrenaline for Septic Shock
Necrosis acral secundaria al uso de noradrenalina por shock séptico
Visits
...
J. Lorcaa, E. García-Zamorab,
Corresponding author
garciazamoraelena@gmail.com

Corresponding author.
, A. Ballesteroc
a Departamento de Urología, Hospital Universitario Ramón y Cajal, Madrid, Spain
b Departamento de Dermatología, Hospital Universitario Fundación Alcorcón, Madrid, Spain
c Departamento de Cirugía General, Hospital Universitario Ramón y Cajal, Madrid, Spain
Article information
Full Text
Download PDF
Statistics
Figures (1)
Full Text

A 75-year-old woman weighing 60 kg was admitted to intensive care for persistent hypotension (75/60 mmHg) due to septic shock caused by a urinary tract infection. She had a history of hypertension and dyslipidemia under pharmacological control and type 2 diabetes mellitus with good glycemic control under treatment with metformin 850 mg/d. Despite intensive fluid therapy, her blood pressure remained low, and after 8 hours at a level of under 80/60 mmHg, she required the administration of high-dose noradrenaline (0.5 µg/kg/min) through a peripheral line in the left forearm. Twenty-four hours later, she developed violaceous, blackish plaques on the fingertips of her left hand that progressed proximally over the following 72 hours, forming extensive necrotic plaques on all fingers (Fig. 1). Despite treatment with broad-spectrum antibiotics, high-dose vasoactive agents, and amputation of several phalanges, the patient died of multiorgan failure.

Figure 1
(0.09MB).

Ischemic skin necrosis due to vasoconstriction is an extremely serious and rare complication that usually affects critical patients on vasoconstrictor therapy. It occurs in patients with severe injection site vascular compromise or in association with Raynaud phenomenon and digital gangrene. Adrenaline, noradrenaline, and their derivatives have been described as potential causative agents. The pathogenic mechanism is related to high-dose administration and peripheral infusion. The incidence of ischemic skin necrosis has decreased significantly with the use of central venous accesses and catheters.

Please cite this article as: Lorca J, García-Zamora E, Ballestero A. Necrosis acral secundaria al uso de noradrenalina por shock séptico. Actas Dermosifiliogr. 2021;112:551.

Copyright © 2020. AEDV
Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?